What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 10:24 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 27, 10:24 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1124 PM EDT Thu Jul 27 2023
.Forecast Update...
Issued at 1124 PM EDT Thu Jul 27 2023
Convection across our northern Bluegrass region has strengthened
considerably over the last hour or so. Of particular interest is a
small area of our CWA, mainly northern Scott county into Harrison
county Kentucky. Very strong convection has been persistent across
eastern Harrison county over the last hour with Doppler dual-pol
estimates of 2.5-3 inches of rainfall.
The storm has been has exhibited severe characteristics at times
with high reflectivity aloft. However, combination of a very warm
PBL with high freezing heights has led to virtually no reports of
hail thus far. The hail falling through that heavy rainfall is also
probably resulting in some melting as well. Mesoscale analysis
shows rather poor low-level lapse rates, though DCAPE values are
still over 1000 J/Kg in the region. Environmental shear is very
marginal, but PWATs are up near 2 inches. So while a marginally
severe hail threat exists, the primary severe weather hazard
overnight will be torrential rainfall, intense lightning, and flash
flooding.
Rainfall amounts of 2-3 inches will be possible over
Scott/Harrison/Nicholas/Bourbon counties over the next several
hours. Localized heavier amounts of 4 to even 5 inches can't be
ruled out before convection diminishes very late tonight.
Issued at 1020 PM EDT Thu Jul 27 2023
Convection this evening has been confined to our northeastern CWA
along our border with ILN and JKL. Storms fired along a composite
outflow boundary in this area where MLCAPEs earlier were in the 3000-
4000 J/Kg range. PWAT across the region are up near 2 inches. Bulk
shear values were and continue to be light. With a very warm PBL,
these storms were efficient rain producers with radar estimates of 2-
3 inches in spots, with possibly locally higher amounts.
The early evening convection has diminished over much of the region.
However, some redevelopment is likely over the next several hours as
new convection may tend to develop along intersecting and residual
outflow boundaries. Will be watching convection up near Covington
closely to see if it sends out additional outflows later this
evening.
In general, the best chances for additional convection overnight
look to be centered along and north of the I-64 corridor where the
aforementioned boundary exists. This boundary does extend back into
central IN. CAM guidance for the overnight period favors our
northeastern sections, though some additional scattered development
upstream over central IN is certainly possible.
&&
.Short Term...(This evening through Friday)
Issued at 245 PM EDT Thu Jul 27 2023
---------------------------------------------------------------------
Key Messages:
- Showers and storms possible this afternoon and evening.
- Hot and Humid tomorrow with heat indices 104-110F in the afternoon.
---------------------------------------------------------------------
Now through Tonight... Temperatures are in the low 90s currently and
dew points are in the mid 70s, which means heat indices are in the
low-mid 100s in the western two-thirds of the CWA and upper 90s in
the eastern third. There was a decent storm that formed over
Southern Indiana and tracked over Jefferson and into Shelby
counties. We received some pea size hail reports and brief 30kt
gusts. The potential for storms will continue into this afternoon
and evening due to ample low-level moisture transport, although
there is a lack of forcing at mid-levels. Most model guidance
suggest the development of isolated-scattered showers and storms
this afternoon around 21Z and lasting through the evening. If a more
mature storm forms and develops a decent cold pool, this could surge
and create a high potential for storms to move south of the
Bluegrass PKWY. However, this is somewhat unlikely due to very weak
deep layer shear, which will prevent the organization of storms.
Storms are likely to stay sub-severe and the main concerns are heavy
rainfall (given PWATS near 2.0 inches), locally gusty winds, and
frequent lightning.
Storms will move through the region and dissipate around 04-06Z. The
rest of the night will be mostly dry, leaving in 15-20% PoPs until
sunrise for any lingering isolated showers. Cloud coverage will
stick around for most of the night and coupled with mid-high 70s dew
points, low temperatures in the morning are expected to be in the
mid-upper 70s.
Tomorrow... We will remain dry tomorrow with the upper-level ridge
over the region. High temperatures are expected to be in the mid-
upper 90s and dew points in the low-mid 70s. This will bring heat
indices into the mid-upper 100s. A heat advisory is out for the
entire CWA for tomorrow. Depending on the amount of convection we
receive tonight, this could bring down high temperatures tomorrow a
degree or two. However, it would not be enough to drop the heat
advisory. Tomorrow will be hot and humid. Be sure to stay hydrated,
wear protective gear, and find AC whenever possible.
Forecast Confidence... Confidence in storm development in the
afternoon and evening hours is low-medium. Confidence in
temperatures and heat indices for tomorrow is high.
.Long Term...(Friday night through Thursday)
Issued at 300 PM EDT Thu Jul 27 2023
---------------------------------------------------------------------
Key Messages:
- Hottest temperatures of the season Fri, possibly continuing into
Sat.
- Increased precip chances later Saturday & early Sunday
- Relief from the heat Sunday through early next week,
hotter with possible MCS activity by mid next week
---------------------------------------------------------------------
Friday Night - Sunday...
Our CWA will be sandwiched between the NE periphery of a strong
upper ridge, and a stronger belt of westerlies to the north. At the
surface, a frontal boundary will sink southward through our region
later Saturday into early Sunday. Tough to nail down particulars on
the shower and storm chances, however confidence is highest in the
later Saturday/early Sunday time frame just ahead of the sagging
cold front. Deep layer shear looks pretty marginal in the 20-25 knot
range, however should be unstable enough (1500-2000 J/KG) to support
a few stronger storms in more of a pulse mode.
The bigger story for Saturday will likely be the continued heat and
humidity ahead of any shower or storm development. With highs in the
mid 90s and dew points continuing in the low to mid 70s, heat
indices will once again be in the low 100s to around 105 degrees. At
this point, think it is pretty likely that we will need an
additional day of heat headlines, but still have to wade through
some lower confidence in convective potential that could bust a temp
forecast.
Showers and storm chances linger into the first part of Sunday,
however expect the bulk of the day to be drier in a post-frontal
regime, and with surface high pressure starting to build in. Most
likely place for any showers or storms would be in our south and
east CWA. HigKY...Heat Advisory until 10 PM EDT /9 PM CDT/ Friday for KYZ023>035-
038-039-045-053-061>063-070>074.
Heat Advisory from 11 AM EDT /10 AM CDT/ to 10 PM EDT /9 PM CDT/
Friday for KYZ036-037-040>043-046>049-054>057-064>067-
075>078-081-082.
IN...Heat Advisory until 10 PM EDT /9 PM CDT/ Friday for INZ076>079-
083-084-089>092.hs will be notably cooler, back in the mid 80s
for most.
Monday - Thursday...
The upper pattern transitions to a NW flow regime through the early
to mid week time frame. This will result in a "cooler" stretch of
weather on Monday and Tuesday as highs stay in the mid and upper
80s, respectively. However, heat will begin to build again by
Wed/Thursday as we likely find our way back into the low 90s.
Previous discussions have noted that this pattern would allow for
some MCS potential to develop upstream and move into our region.
This is still the case, and think the most likely timeframe this
could happen would be in the Wed/Thur time frame where models seem
more active with mid level disturbances embedded in the flow. Can't
rule out some upstream activity earlier in the week, however with
surface high pressure more established over our area, an MCS
surviving into this environment would be a little less likely.
&&
.Aviation...(00Z TAF Issuance)
Issued at 720 PM EDT Thu Jul 27 2023
Discussion...VFR conditions will predominate during this TAF period.
Current regional radar shows widely scattered storms along northern
Kentucky and southern Indiana. Most of this activity is expected to
stay far enough away from the terminals and decided to only mention
VCTS for SDF and LEX during the first two hours of the forecast.
However, an amendment or two might be necessary should convection
moves farther south. Then, calm weather will return for the
overnight hours along with light southerly flow. Tomorrow will be
another hot and humid day with mostly dry weather in place.
Extended Outlook...Another round of showers and storms could move in
to the TAF area Friday night into Saturday morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 10 PM EDT /9 PM CDT/ Friday for KYZ023>035-
038-039-045-053-061>063-070>074.
Heat Advisory from 11 AM EDT /10 AM CDT/ to 10 PM EDT /9 PM CDT/
Friday for KYZ036-037-040>043-046>049-054>057-064>067-
075>078-081-082.
IN...Heat Advisory until 10 PM EDT /9 PM CDT/ Friday for INZ076>079-
083-084-089>092.
&&
Update.......MJ
Short Term...SRM
Long Term....BJS
Aviation.....ALLHazardous weather outlook, Jul 27, 2:52 PM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 PM EDT Thu Jul 27 2023
KYZ036-037-040>043-046>049-054>057-064>067-075>078-081-082-282000-
Scott KY-Harrison KY-Woodford-Fayette-Bourbon-Nicholas-Washington KY-
Mercer-Jessamine-Clark KY-Marion-Boyle-Garrard-Madison-Green-Taylor-
Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg,
Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
352 PM EDT Thu Jul 27 2023 /252 PM CDT Thu Jul 27 2023/
...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 10 PM EDT
/9 PM CDT/ FRIDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Isolated thunderstorms will be possible this evening into tonight.
Storms may produce heavy rainfall, locally gusty winds, and
lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Temperatures will climb into the mid to upper 90s heading into the
first part of the weekend, which will result in heat index values
exceeding 105 on Friday. Saturday heat indices could exceed 100
degrees, but may be mitigated by showers and storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
GENERAL STORM MOTION OF THE DAY:
Storms this evening will move to the southeast at 15 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>074-282000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Spencer-Anderson-Nelson-Larue-Butler-Edmonson-Hart-Logan-Warren-
Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Bardstown, Hodgenville, Morgantown, Brownsville,
Horse Cave, Russellville, Bowling Green, Franklin, Providence,
Scottsville, and Glasgow
352 PM EDT Thu Jul 27 2023 /252 PM CDT Thu Jul 27 2023/
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ FRIDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Isolated thunderstorms will be possible this evening into tonight
and may produce heavy rainfall, locally gusty winds, and lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Temperatures will climb into the mid to upper 90s heading into the
first part of the weekend, which will result in heat index values
exceeding 105 on Friday. Saturday heat indices could exceed 100
degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
GENERAL STORM MOTION OF THE DAY:
Storms this evening will move to the southeast at 15 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
SRM/BJS
In the hours before
Special weather statement, Jul 27, 7:34 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
834 PM EDT Thu Jul 27 2023
KYZ031>033-280130-
Oldham KY-Henry KY-Trimble KY-
834 PM EDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OLDHAM...SOUTHERN
TRIMBLE AND HENRY COUNTIES THROUGH 930 PM EDT...
At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle, Bedford, Campbellsburg, Port Royal, Drennon Springs,
Delville, Bethlehem, Slabtown, Orville and Sulphur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3863 8523 3858 8521 3860 8508 3856 8506
3857 8504 3856 8501 3851 8503 3852 8498
3849 8499 3846 8495 3843 8496 3844 8495
3846 8492 3845 8491 3844 8493 3841 8488
3836 8495 3834 8500 3852 8544 3868 8529
TIME...MOT...LOC 0034Z 296DEG 20KT 3859 8525
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, Jul 27, 8:09 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
909 PM EDT Thu Jul 27 2023
KYZ042-043-049-280145-
Bourbon KY-Nicholas KY-Clark KY-
909 PM EDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLARK...EASTERN
BOURBON AND SOUTHERN NICHOLAS COUNTIES THROUGH 945 PM EDT...
At 909 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carlisle, North Middletown, Jackstown, Blacks Crossroads, Plum,
Bunker Hill, East Union, Little Rock and Sewell Shop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3819 8398 3818 8399 3813 8406 3812 8408
3800 8401 3822 8423 3835 8407 3825 8391
TIME...MOT...LOC 0109Z 315DEG 21KT 3824 8409
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, Jul 27, 8:30 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
930 PM EDT Thu Jul 27 2023
KYZ033-280200-
Henry KY-
930 PM EDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN HENRY COUNTY THROUGH
1000 PM EDT...
At 929 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of New Castle.
$inString.substring(0,1).toUpperCase()$inString.substring(1).toLowerC
ase() nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gratz, Port Royal, Drennon Springs, Delville, Slabtown, Fallis,
Lockport, Franklinton, Orville and Lacie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3855 8500 3851 8503 3852 8500 3851 8498
3849 8499 3847 8495 3844 8496 3843 8496
3843 8494 3846 8494 3846 8492 3845 8491
3844 8493 3841 8488 3836 8494 3835 8497
3849 8518 3857 8507 3856 8506 3857 8504
TIME...MOT...LOC 0129Z 317DEG 4KT 3850 8504
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, Jul 27, 8:30 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
930 PM EDT Thu Jul 27 2023
KYZ033-280200-
Henry KY-
930 PM EDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN HENRY COUNTY THROUGH
1000 PM EDT...
At 929 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of New Castle. Movement was nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gratz, Port Royal, Drennon Springs, Delville, Slabtown, Fallis,
Lockport, Franklinton, Orville and Lacie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3855 8500 3851 8503 3852 8500 3851 8498
3849 8499 3847 8495 3844 8496 3843 8496
3843 8494 3846 8494 3846 8492 3845 8491
3844 8493 3841 8488 3836 8494 3835 8497
3849 8518 3857 8507 3856 8506 3857 8504
TIME...MOT...LOC 0129Z 317DEG 4KT 3850 8504
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, Jul 27, 9:22 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
1022 PM EDT Thu Jul 27 2023
KYZ037-042-043-280315-
Bourbon KY-Nicholas KY-Harrison KY-
1022 PM EDT Thu Jul 27 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOURBON...WESTERN
NICHOLAS AND CENTRAL HARRISON COUNTIES THROUGH 1115 PM EDT...
At 1022 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cynthiana, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cynthiana, Carlisle, Millersburg, Shawhan, Blacks Crossroads, Ruddels
Mills, Oddville, Ellisville, Headquarters and Claysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 8408 3833 8443 3858 8425 3858 8420
3857 8420 3856 8422 3855 8421 3855 8416
3852 8418 3850 8418 3850 8416 3849 8417
3848 8413 3846 8410 3844 8402 3843 8400
3842 8400 3844 8398 3841 8394
TIME...MOT...LOC 0222Z 296DEG 8KT 3843 8426
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MJSpecial weather statement, Jul 27, 10:41 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
1141 PM EDT Thu Jul 27 2023
KYZ036-037-041>043-280415-
Bourbon KY-Scott KY-Fayette KY-Nicholas KY-Harrison KY-
1141 PM EDT Thu Jul 27 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SCOTT...BOURBON...
NICHOLAS...NORTHEASTERN FAYETTE AND SOUTH CENTRAL HARRISON COUNTIES
THROUGH 1215 AM EDT...
At 1141 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Carlisle to 7 miles west
of Paris. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Georgetown, Paris, Carlisle, Millersburg, North Middletown, Blacks
Crossroads, Hutchison, Ellisville, Stony Point and Bunker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3818 8399 3811 8408 3807 8428 3805 8429
3823 8454 3836 8418 3846 8408 3843 8400
3842 8400 3844 8398 3843 8395 3836 8392
3836 8389 3835 8390 3836 8387 3833 8386
3834 8384 3832 8385 3832 8383
TIME...MOT...LOC 0341Z 299DEG 14KT 3843 8402 3834 8411 3823 8439
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EBW